Alert archive / Missouri / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood warning at Jun 19, 2021, 11:49 PM CDT for Marion County, Pike County, Ralls County, Missouri. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2021, 11:49 PM CDT (04:49 UTC)
- Expired
- Jun 20, 2021, 11:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marion County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 12:20 AM CDT | FLASH FLOOD | 4 Ese Center, MO | FIVE TO SIX INCHES OF WATER OVER THE ROAD AT KINGBIRD LANE AND HIGHWAY F AND ALONG HIGHWAY F SOUTH OF KINGBIRDS LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2652 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WGUS43 KLSX 200449
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1149 PM CDT Sat Jun 19 2021
MOC127-163-173-201600-
/O.NEW.KLSX.FA.W.0001.210620T0449Z-210620T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MO-Pike MO-Ralls MO-
1149 PM CDT Sat Jun 19 2021
The National Weather Service in St Louis has issued a
* Flood Warning for...
Western Marion County in northeastern Missouri...
Northwestern Pike County in northeastern Missouri...
Northern Ralls County in northeastern Missouri...
* Until 1100 AM CDT Sunday.
* At 1149 PM CDT, Local law enforcement reported flooding in the
warned area, especially near the town of Center where several
roads were flooded.
* Some locations that will experience flooding include...
Hannibal, Palmyra, Louisiana, Warren, New London, Center,
Frankford, Rensselaer, Spaulding, Spencerburg and Philadelphia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3980 9184 3990 9184 3988 9160 3969 9140
3943 9102 3938 9141
$$
GKS2 follow-up statements
308
WGUS83 KLSX 200533
FLSLSX
Flood Statement
National Weather Service St Louis MO
1233 AM CDT Sun Jun 20 2021
MOC127-163-173-201600-
/O.CON.KLSX.FA.W.0001.000000T0000Z-210620T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MO-Pike MO-Ralls MO-
1233 AM CDT Sun Jun 20 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM CDT THIS MORNING FOR
WESTERN MARION, NORTHWESTERN PIKE AND NORTHERN RALLS COUNTIES IN
NORTHEASTERN MISSOURI...
At 1233 AM CDT, local law enforcement reported ongoing flooding
across the warned area. Ralls County Deputy reporting Kingbird Lane
off Highway F and Highway F south of Kingbird Lane southeast of
Center, Missouri impassable due to 5-6 inches of water on the road.
Some locations that will experience flooding include...
Hannibal, Palmyra, Louisiana, Warren, New London, Center,
Frankford, Rensselaer, Spaulding, Spencerburg and Philadelphia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3980 9184 3990 9184 3988 9160 3969 9140
3943 9102 3938 9141
$$
MRM454
WGUS83 KLSX 201551
FLSLSX
Flood Statement
National Weather Service St Louis MO
1051 AM CDT Sun Jun 20 2021
MOC127-163-173-201601-
/O.EXP.KLSX.FA.W.0001.000000T0000Z-210620T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ralls MO-Marion MO-Pike MO-
1051 AM CDT Sun Jun 20 2021
...THE FLOOD WARNING WILL EXPIRE AT 1100 AM CDT FOR NORTHERN RALLS...
WESTERN MARION AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.
LAT...LON 3980 9184 3990 9184 3988 9160 3969 9140
3943 9102 3938 9141
$$
ByrdWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 19, 6:42 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jun 19, 6:42 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
642 PM CDT Sat Jun 19 2021
.UPDATE...
Issued at 633 PM CDT Sat Jun 19 2021
Storms that impacted the area this afternoon produced quarter-
sized hail and damaging wind up to 70mph across northeast/east-
central Missouri and west-central Illinois. Damage across the St.
Louis metropolitan area has been well documented, from uprooted
trees and damaged house siding to numerous power outages.
While severe storms are still ongoing, the current situation
across eastern Missouri and far western Illinois is beginning to
shift to a threat of flash flooding. Two areas of training
thunderstorms, one in northeast Missouri and one in east- central
Missouri, developed and prompted the issuance of several Flash
Flood Warnings. Upwind propagation vectors are weak, but do have a
southerly component, which suggests that the storms may begin to
drift south away from where several inches of rain fell. That
being said, steering flow is overall quite weak and the potential
for additional flash flooding through the evening cannot be ruled
out until conditions improve and storms deteriorate.
MRB
&&
.SHORT TERM... (Through Late Sunday Night)
Issued at 309 PM CDT Sat Jun 19 2021
Key messages in the short-term period:
1) Strong/severe thunderstorms are becoming a more likely
possibility this afternoon along and south of I-70, mainly in
Missouri and far southwest Illinois. Damaging wind remains the
primary threat, with large hail and flash flooding also possible.
2) The prolonged period of elevated/dangerous heat is expected
across the St. Louis metropolitan area through tomorrow evening,
when a front is expected to bring temperatures down notably. Heat
indices of 100-105F are expected, and a Heat Advisory remains in
effect.
3) Another round of storms is possible tomorrow night as the front
moves through the region. Damaging wind and large hail are the
primary threats with this round of storms.
An expansive upper-level ridge remains locked over a majority of the
CONUS, with the more notable westerlies relegated to the northern
Plains and Great Lakes regions. At the surface, a stationary
boundary is draped across the central Plains up through the MO/IA
border, with our area well within the warm sector. Several rounds of
convection earlier this morning acted to cool temperatures during
the first few hours of daylight, as well as lower dewpoints, across
eastern Missouri and western Illinois. However, both temperatures
and dewpoints have recovered quickly across the area. While not
nearly as hot as our record-breaking day yesterday, heat indices
should top 100F in the St. Louis area today. For this reason, and
given the hotter day expected tomorrow, the Heat Advisory
currently in effect will stay in place.
Earlier satellite imagery depicted a field of agitated cumulus
clouds attempting to break through the capping inversion across
northeast Missouri. GOES Day Cloud Distinction now shows taller
storms with glaciation. Cloud tops are also cooling rather notably
as stronger storms are finally escaping the cap. Noticeable
surface convergence can be analyzed in the wind field in this area
as well, making it the focus for CI this afternoon. CAMS, the 12z
HREF, and the SPC Mesoscale Analysis uniformly depict a corridor
of 3000- 4000J/kg of SBCAPE along the surface front in northern
Missouri, with up to 2000J/kg along and just south of I-70. While
guidance differs regarding exactly how and where CI occurs, by
mid-afternoon there should be more robust convection developing
along the area of surface convergence. Given the notable 0-6km
shear values of 40- 50kts depicted by guidance, storms have begun
in a discrete mode before an expansive cold pool is expected to
develop and storms grow upscale into a complex later this
afternoon. A Severe Thunderstorm Watch was issued this afternoon
for portions of eastern Missouri and western Illinois, including
St. Louis, until 10 PM.
In terms of threats, wind and hail are the dominant concerns with
these storms. Mid-level lapse rates are relatively impressive
given the synoptic pattern (7-7.5C/km), but not impressive enough
where large hail would be a primary issue. That being said, the
storms that have already developed are showing signatures
consistent with near-severe/severe hail. With such robust updrafts
that are being observed in these initial storms, long residence
time in the hail growth zone may allow for large hail to develop.
Low-level lapse rates are much more impressive (8-9C/km), leading
to an inverted-V feature depicted by model soundings. As the
storms develop into a more organized structure and move
south/southwest through the evening, the potential for some
backbuilding thunderstorms and localized flash flooding exists.
With PWATs of 1.7- 1.9" across most of the area, there's plenty of
moisture to work with for this threat. That being said,
antecedent soil conditions being so dry will work to keep this
threat localized at best.
Through the night, the remnant convection should get caught up
amidst a LLJ and move back into central/north-central Missouri. By
this point, however, they should be weakening and the threat for
severe storms should diminish. Tomorrow will be another hot and
humid day on the southern side of the front, and heat indices should
climb into the low 100s yet again. While the surface front does
begin to push south tomorrow evening, guidance is in agreement that
it will not do so until after sunset. This front will also be the
catalyst for potentially strong/severe thunderstorms tomorrow
evening and through the overnight hours. Mid-level lapse rates
appear to be a bit more favorable for large hail tomorrow, along
with damaging wind and the outside chance for a tornado.
MRB
.LONG TERM... (Monday through Next Saturday)
Issued at 309 PM CDT Sat Jun 19 2021
While attention was given to the short term forecast given the
ongoing threat for severe weather, here are the key messages for the
extended period:
1) A cold front will drop into the region, bringing showers and
thunderstorms to parts of the area. Behind it, notably cooler
temperatures will take hold of the region to start the work week,
and humidity will also be much lower.
2) Temperatures return to more seasonable levels by mid-week, and
with that comes the potential for convection.
The ridge across the western two-thirds of the CONUS will break down
as a broad trough enters the region. This feature, and the
associated surface cold front, will bring showers and storms across
portions of the area on Monday. However, the bigger story will be
the end of the warmer temperatures for a few days. High temperatures
will likely be 20+ degrees lower than their peak yesterday, and
humidity will also take a substantial hit through the early part of
the work week. The northwest flow aloft that follows the frontal
passage will also keep precipitation chances low through Wednesday.
By late Wednesday into Thursday, a broad trough sets up across much
of northern North America, and the base of this trough sits across
the Mid-Mississippi Valley. Temperatures and humidity will rebound
to more seasonable levels as we return to more southerly flow.
Energy will propagate downstream along the trough's periphery,
bringing chances for storms across the northern half of the CWA from
Thursday on into the weekend. At this point, not much more can be
said about the threats given the timing uncertainty of the mid-level
forcing, but convection would be focused during peak heating of the
afternoon.
MRB
&&
.AVIATION... (For the 00z TAFs through 00z Sunday Evening)
Issued at 611 PM CDT Sat Jun 19 2021
Slow-moving thunderstorms continue to develop across northeast and
east-central Missouri this evening. While KCPS was largely spared
from much of the storms, KSTL and KSUS dealt with strong gusts.
These storms are slowly moving away from the St. Louis
metropolitan terminals, but possible redevelopment this evening
resulted in VCTS wording in the TAFs through 04Z. Confidence is
now lower that the central MO terminals will be impacted by storms
tonight, so this forecast removed the TEMPO group from the last
forecast regarding storms. Conditions will continue to be
monitored, as these storms were poorly handled by most guidance.
Beyond this evening, conditions should be largely tame by
comparison. Winds will back to the south/southwest and strenghten
during the afternoon tomorrow.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Sunday for Jefferson MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 7 PM CDT Sunday for Madison IL-Monroe IL-
Saint Clair.
&&
WFO LSXHazardous weather outlook, Jun 19, 3:06 PM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 306 PM CDT Sat Jun 19 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-202015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 306 PM CDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Dangerous heat continues in the St. Louis metro area today with heat index values between 100 and 104 degrees. A heat advisory remains in effect. There is a chance of thunderstorms through tonight. A few of these storms may be severe, with the main threat being damaging winds and possibly large hail. A Severe Thunderstorm Watch is in effect for portions of eastern Missouri and western Illinois until 10pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Sunday through Monday evening and again Wednesday through Friday. A few of these storms on Sunday afternoon and Sunday night could be severe across central and northeast Missouri as well as west central Illinois. Dangerous heat is expected over the St. Louis metro area through Sunday with heat index values between 100 and 104. A heat advisory will remain in effect until 7 pm on Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. MRB
In the hours before
Local storm report, Jun 19, 10:34 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 PM CDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD 4 WNW HALLSVILLE 39.14N 92.30W
06/19/2021 BOONE MO LAW ENFORCEMENT
WATER OVER THE ROADWAY ALONG TUCKER SCHOOL
ROAD ALONG HIGHWAY 124.
&&
KDLocal storm report, Jun 19, 10:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 PM CDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 2 WNW THOMPSON 39.20N 92.03W
06/19/2021 AUDRAIN MO FIRE DEPT/RESCUE
31 X 70 FT POLE BARN BLOWN DOWN AND
COMPLETELY ACROSS THE ROAD. TIME ESTIMATED
FROM RADAR.
&&
BRCLocal storm report, Jun 19, 10:49 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1049 PM CDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND DMG 5 SSW THOMPSON 39.12N 92.01W
06/19/2021 AUDRAIN MO FIRE DEPT/RESCUE
POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
&&
BRCLocal storm report, Jun 19, 10:51 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1051 PM CDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 4 N HATTON 39.09N 92.03W
06/19/2021 AUDRAIN MO FIRE DEPT/RESCUE
POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
&&
BRCLocal storm report, Jun 19, 10:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 PM CDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 3 E HATTON 39.02N 91.97W
06/19/2021 CALLAWAY MO EMERGENCY MNGR
LARGE TREES DOWN BLOCKING ROAD NEAR
INTERSECTION OF STATE HIGHWAY E AND COUNTY
HIGHWAY 245. 5-6 POWER POLES DOWN AND POWER
LINES DOWN. TIME BASED ON RADAR.
&&
BRITTLocal storm report, Jun 19, 11:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1116 PM CDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 S NEW LONDON 39.54N 91.39W
06/19/2021 E4.10 INCH RALLS MO BROADCAST MEDIA
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:12 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 48 min |
| Jun 19, 7:31 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 44 min |
| Jun 19, 8:00 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis | 21 min |
| Jun 19, 8:42 PM CDT | Flash Flood Warning | LSX | Audrain, Boone, Monroe | 6 hr |
| Jun 19, 9:33 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 42 min |
| Jun 20, 1:39 AM CDT | Flash Flood Warning | LSX | Boone | 5 hr |
| Jun 20, 2:13 AM CDT | Areal Flood Warning | LSX | Audrain, Boone, Monroe | 3 hr |
Nearby
Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.